8 posts • Page 1 of 1
Today I read something in a post on another topic by catscholimd which may help me in the future transitioning patients from methadone to suboxone: "heavy user (2or more bundles H/day or coming off Methadone they sometimes need high dos Sub til finally stabilized..then after 4-6 weeks an gently wean down to normal dose." My patient experienced withdrawal on <24 mg buprenorphine, leading to the need to resume her methadone. I'm wondering what might be an approximate dose equivalency for the switch from heroin or methadone. Oxycodone and Hydrocodone seem to pose little difficulty with inductions. Incidentally, we finally went back to percocet for about a week, from which she got onto about 18 mg suboxone daily, and is doing well.
would stop mtd for one day and do bup induction for dx sud opioids, ortho could care for knee physically , I would not have any other docs rxing opioids for pain while she on bup, advise in advance that if doesn't work she will need transfer from bup to pain mgmt. if she can find someone but evidence is she will have by far best long life qol in this way and choice is hers...but if you do not have this issue already resolved by now and if she accepts I would get right on w it, and within 48 hours have moved a big step out of the conundrum ...you should have had this requested help from us much sooner except for this board being mia for some weeks
Stepping down to 20 mg proved to be difficult for her, so we went back up to 25 mg for a week, and now she's at the 20 mg daily dose. I use her chronic pain diagnosis to justify the methadone, although our goal is to taper her off of it to start Suboxone. Unfortunately, her severe knee pain is escalating without the analgesic benefit of highger methadone doses. She can't tolerate tramadol, and OTC analgesics are of no benefit. Although my practice is Family Medicine, I do offer a level of pain management consistent with this practice. Orthopedics continues to evaluate her knee issues, and I will review their current management and work up before offering her low doses of Lortab. This will, I believe, make it easier to move her off methadone entirely, and allow a quicker induction with Suboxone, free of the lingering opoid effects when this short acting opiod is discontinued. I have given her to understand that, once the Suboxone replacement has been established, any analgesic benefit it doesn't provide will have to be addressed by the other subspecialists involved in her care. I describe this scenario in hope that others with ideas and experience in similar situations will share thier insights, please.
She was unable to tolerate using only 17.5 mg methadone every other day, and resorted to use of the Sebutex which was to be started after 48 hours off all Methadone. 4 mg precipitated an abrupt and disabling withdrawal, demonstrating buprenorphine's avid affinity for u receptors, occupied or not. She is now doing well on 30 mg of methadone, moving to 20 mg next week, etc. Obviously, I have taken the risk of weaning her off methadone by prescribing it as opiate dependency therapy outside of established methadone treatment facilities. I could discover no affordable alternative for her, but am using the fact of her opioid dependency secondary to chronic pain. When I discussed the weaning process with her pain clinic (actually ortho), I was told they will not prescribe methadone as a rule, and certainly not above 20mg. Other pain clinics we consulted don't offer methadone at all.
i know others have had a different experience but i have done a good number of meth-to-bup transitions and have never precipitated wdrl giving 8mg the first day as long as the person has been a full 48 hours off methadone- methadone continues in the urine for up to 2 weeks just so you know. the first two weeks will be rough for her no matter how much bup she gets because her body is still expecting more opioid (somehwere near 75mg) than the ceiling for buprenorphine- BUT the buprenorphine will keep her wdrl sx at bay to some extent. I reassure patients that even though it feels like they are about to get really sick, it generally doesn't progress much and that seems to help them a lot.
Who is online
Users browsing this forum: No registered users and 5 guests